Thunderstorm Wind, Garfield
- When
- August 24, 4:44 PM CST
- Where
- Garfield County, 1.11 mi E of (End)vance Afb Enid
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.340, -97.900
A line of storms formed just ahead of a cold front in far northwest Oklahoma on the evening of the 24th, with severe winds being then primary impact.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed just ahead of a cold front in far northwest Oklahoma on the evening of the 24th, with severe winds being then primary impact.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 2:13 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 313 PM CDT WED AUG 24 2016 .DISCUSSION... Convective inhibition and lack of focus will be the main limiting factors for storm development this afternoon and evening. These features will be least effective over the northwest half of Oklahoma, and this is where we have 20 to 30% probabilities of rainfall for this evening and tonight. Any storms that do form will have sufficient instability available to generate marginal severe weather. Relatively slow movement and high levels of moisture availability will also provide some risk of flooding. A weak front will provide more focus tomorrow, and continuing instability with weaker inhibition suggests somewhat higher chances for rain/storms tomorrow afternoon and evening. By Friday, ever-weakening wind shear will limit the ability of storms to organize, but there will still be instability available. For the remainder of the forecast period, the upper-level flow will not change much, and rainfall will be highly dependent on small-scale features that are not really predictable this far out. A tropical system is forecast to develop in the western Atlantic over the next few days. Based on the last several medium-range model runs, it appears improbable that the system will significantly affect Oklahoma or north Texas, but we will continue to monitor the system in case there are any meaningful changes in its progress. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 93 70 90 / 20 20 20 30 Hobart OK 70 92 68 91 / 30 20 30 10 Wichita Falls TX 72 94 71 92 / 10 10 10 20 Gage OK 66 86 64 88 / 60 50 60 20 Ponca City OK 72 90 68 88 / 30 40 50 30 Durant OK 73 94 73 89 / 0 10 10 50 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1150 AM CDT WED AUG 24 2016 OKZ004>048-050>052-TXZ083>090-251300- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1150 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF FAR NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING. LOCATION... THE SLIGHT RISK EXISTS NORTH OF A LINE FROM BURLINGTON TO LAMONT TO NORTH OF PONCA CITY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK, AND EXISTS NORTH OF A LINE FROM HOLLIS TO WEATHERFORD TO KINGFISHER TO PERRY. TIMING... THE GREATEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM AROUND 5 PM TO 10 PM. IMPACTS... DAMAGING WIND GUSTS... LOCALLY HEAVY RAINFALL... FREQUENT LIGHTNING... AND HAIL TO THE SIZE OF QUARTERS. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA. A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL... FREQUENT LIGHTNING... DAMAGING WIND GUSTS... AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THURSDAY THROUGH NEXT TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS/KURTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 403 PM CDT WED AUG 24 2016 OKZ015>017-242130- CUSTER OK-BLAINE OK-DEWEY OK- 403 PM CDT WED AUG 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...WEST CENTRAL BLAINE AND SOUTHEASTERN DEWEY COUNTIES UNTIL 430 PM CDT... AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF THOMAS...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS OVER 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3561 9864 3576 9881 3597 9863 3585 9833 TIME...MOT...LOC 2100Z 222DEG 29KT 3575 9866 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT WED AUG 24 2016
OKZ011-012-017-242230-
BLAINE OK-MAJOR OK-GARFIELD OK-
441 PM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLAINE...SOUTHEASTERN
MAJOR AND WEST CENTRAL GARFIELD COUNTIES UNTIL 530 PM CDT...
AT 439 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ISABELLA TO 4 MILES NORTHEAST OF FAY...MOVING
NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3635 9804 3617 9820 3616 9821 3615 9821
3584 9848 3586 9863 3590 9863 3636 9832
TIME...MOT...LOC 2139Z 206DEG 33KT 3621 9829 3586 9860
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED AUG 24 2016
OKZ006-007-011-012-017-018-242315-
GRANT OK-ALFALFA OK-BLAINE OK-MAJOR OK-KINGFISHER OK-GARFIELD OK-
524 PM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHEASTERN ALFALFA...NORTHEASTERN BLAINE...SOUTHEASTERN MAJOR...
NORTHWESTERN KINGFISHER AND WESTERN GARFIELD COUNTIES UNTIL 615 PM
CDT...
AT 521 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR LAHOMA TO 5 MILES SOUTH OF AMES...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3671 9770 3628 9784 3608 9821 3614 9831
3655 9816
TIME...MOT...LOC 2221Z 223DEG 28KT 3641 9806 3616 9818
WRThe Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
7 thunderstorm wind, 1 lightning. Local standard time, as filed.
Utility poles and lines reported downed on both Oakwood road and US-81 between Waukomis and Vance Air Force Base. At least 15 to 20 poles were snapped or downed. Lahoma and drummond were reported out of power.
Two semi-trailers were blown over. One injury was reported.
Also reported nickel size hail and torrential rain.
A tank battery was hit by lightning. Damage cost estimate is very rough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647793, 647794, 647795, 651384, 647796, 647797, 647798, 647799.